Alert archive / Kentucky / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 80, NWS Louisville, KY

May 17, 2007Clark County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 17, 2007, 2:30 PM EDT for Clark County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2007, 2:30 PM EDT (18:30 UTC)
Expired
May 17, 2007, 2:57 PM EDT
In force
27 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Clark County, KY

The radar

The Jackson,KY radar (KJKL), 89 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2007-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2007-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 171832
SVRLMK
KYC049-171915-
/O.NEW.KLMK.SV.W.0080.070517T1830Z-070517T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT THU MAY 17 2007

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN EAST CENTRAL KENTUCKY...

* UNTIL 315 PM EDT...

* AT 226 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE       
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE    
  HAIL. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF                  
  WINCHESTER...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINCHESTER BY 240 PM EDT...

SEEK SHELTER INDOORS IF THIS STORM APPROACHES YOU 

IF YOU WITNESS HAIL OR ANY OTHER SEVERE WEATHER PLEASE RELAY YOUR 
REPORT TO THE NATIONAL WEATHER SERVICE OR LOCAL LAW ENFORCEMENT.

LAT...LON 3807 8429 3797 8433 3786 8400 3807 8397

$$

13
1 follow-up statement
000 
WWUS53 KLMK 171857
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
255 PM EDT THU MAY 17 2007

KYC049-171905-
/O.CAN.KLMK.SV.W.0080.000000T0000Z-070517T1915Z/
CLARK KY-
255 PM EDT THU MAY 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR CLARK COUNTY IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING WEAKENED AND IS NO LONGER SEVERE.

A FUNNEL CLOUD WAS SIGHTED ALONG ROUTE 60 WEST OF WINCHESTER NEAR 
THE COUNTY LINE AROUND 228 PM. HOWEVER NO SEVERE WEATHER HAS BEEN 
REPORTED.

IF YOU SAW LARGE HAIL...STRONG WINDS...OR FUNNEL CLOUDS PLEASE RELAY 
YOUR REPORT TO THE NATIONAL WEATHER SERVICE OR TO CLARK COUNTY LAW 
ENFORCEMENT.

LAT...LON 3807 8429 3797 8433 3786 8400 3807 8397

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:30 PM EDT, 1 hour earlier.

Area forecast discussion, May 17, 1:30 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
130 PM EDT THU MAY 17 2007

.AVIATION DISCUSSION (18Z TAFS)...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED AT LEX
THROUGH 20Z. ANY CONVECTION NEAR BWG AND SDF WILL BE MUCH MORE
ISOLATED. MVFR CONDITIONS EXPECTED NEAR ANY CONVECTION. NORTHWEST
WINDS AT SDF AND BWG WILL REMAIN 10 TO 15 MPH WITH HIGHER GUSTS.
NORTHWEST WINDS WILL INCREASE AT LEX BY 20Z.

ANY CONVECTION WILL END BY 00Z WITH CLEARING AT BWG AND SDF. SKIES
WILL REMAIN CLOUDY ACROSS THE BLUEGRASS THROUGH 02Z THIS EVENING.
SKIES WILL CLEAR BY 06Z EVERYWHERE WITH DIMINISHING WINDS. JSD

.MORNING UPDATE...

SURFACE ANALYSIS SHOWS A WEAK SURFACE LOW NEAR LEXINGTON...AND A
COLD FRONT EXTENDING SOUTHWEST OF THIS LOW TO JUST SOUTH OF PADUCAH.
THIS FRONT WILL MOVE ACROSS BOWLING GREEN BY 2 PM. AS THE SURFACE
LOW MOVES NORTHEAST...NORTHWEST WINDS WILL INCREASE REGION WIDE THIS
AFTERNOON TO 10 TO 20 MPH. MUCH COLDER AIR ALOFT IS MOVING SOUTH.
STEEPENING LAPSE RATES HAS LED TO WIDESPREAD CU DEVELOPMENT...WHICH
WILL BRING MOSTLY CLOUDY SKIES SOUTH OF THE OHIO RIVER FOR SEVERAL
HOURS EARLY THIS AFTERNOON. TEMPERATURES MAY HAVE ALREADY REACHED
THEIR HIGHS NORTH OF THE OHIO...AND WILL PROBABLY COOL A COUPLE OF
DEGREES BY MID AFTERNOON.

WILL STILL MAINTAIN SLIGHT CHANCE OF THUNDERSTORMS THIS
AFTERNOON...WITH A SLIGHTLY GREATER CHANCE ACROSS THE BLUEGRASS. LOW
LEVEL INSTABILITY WILL INCREASE AS MID LEVELS COOL DOWN. THE 12
MESO-NAM SHOWS A -4 LI BULLS-EYE SOUTH OF LOUISVILLE AT 18Z...SO
SOME LOW TOPPED THUNDERSTORMS STILL NOT OUT OF THE QUESTION. JSD

.PREV DISCUSSION... /ISSUED 302 AM EDT THU MAY 17 2007/

SHORT TERM (TODAY AND TONIGHT)...

SOLID MODEL CONSENSUS...AND LITTLE IF ANY SIGNIFICANT CHANGES FROM
PREVIOUS RUN WITH RESPECT TO THE UPPER LEVEL SYSTEM DROPPING
SOUTHEAST ACROSS THE REGION. HAVE HELD CLOSE TO PREVIOUS
FORECAST...WITH MAINLY JUST A SLIGHT TWEAK HERE OR THERE. HAVE
WENT CLOSER TO THE FWC/ETA MOS THAN THE WARMER MAV FOR HIGHS. FOR THE
LOWS TONIGHT...HAVE DROPPED TEMPS A FEW DEGREES INTO THE LOWER 40S
WITH THE LIGHT NORTHERLY FLOW AND THE CLEAR SKIES ALLOWING FOR
SIGNIFICANT RAD COOLING...WOULD NOT BE SURPRISED IF SOME SHELTERED
VALLEY LOCALES DROP INTO THE UPPER 30S. FAIRLY CHILLY FOR MID MAY

UPPER LEVEL TROUGH DROPPING SOUTHEAST ACROSS THE SOUTHERN GREAT
LAKES EARLY THIS MORNING WILL REACH THE OHIO VALLEY BY
DAYBREAK...MID LEVEL VORT NEAR THE SOUTHERN TIP OF LAKE MICHIGAN.
AT THE SURFACE A WEAK COLD FRONT AND SURFACE LOW WILL PUSH ACROSS
THE OHIO RIVER INTO THE BLUEGRASS STATE AROUND DAYBREAK...WASHING
OUT AS IT MOVES EAST ACROSS THE AREA. ALOFT...COLD AIR WILL
CREATE STRONG LAPSE RATES NEARING 9 TO 10 C/KM AS H500 TEMPS
AROUND -22 TO -25C PUSH SOUTH OVER THE MID OHIO VALLEY...ISOLD TO
SCTD SHOWERS AND T-STORMS SHOULD DEVELOP FROM MID MORNING INTO THE
AFTERNOON...BEST CHANCES ACROSS THE BLUEGRASS REGION OF EAST
CENTRAL KENTUCKY ALONG THE H500 TROUGH AXIS. WINDS WILL SHIFT TO
THE NW BEHIND THE SURFACE FRONT...AND WILL BE GUSTY INTO THE
AFTERNOON. AFTER 21Z OR SO THE TROUGH WILL HAVE PUSHED INTO
EASTERN KY...AND WITH DRIER AIR WORKING ITS WAY INTO THE HOOSIER
STATE AND THE COMMONWEALTH THE SHOWER/T-STORM CHANCES WILL
DRAMATICALLY DROP. CLEARING SKIES THROUGH THE EVENING INTO THE
OVERNIGHT PERIOD...WINDS WILL BE COME LIGHT AND NORTHERLY AS SURFACE
HIGH PRESSURE NUDGES INTO THE REGION FROM THE MS VALLEY.

--SCHOTT

LONG TERM (FRIDAY THROUGH WEDNESDAY)...

COLD TROUGH WILL EXIT REGION ON FRIDAY AS A WARM RIDGE BUILDS
EASTWARD ACROSS THE REGION OVER THE WEEKEND AND PERSISTS THROUGH THE
MIDDLE OF NEXT WEEK. JUST BEYOND THIS PERIOD THE LONG RANGE MODEL
DATA(THE LATEST ECMWF AND GFS...FOR EXAMPLE) BOTH INDICATE A FAIRLY
STRONG SHORT WAVE AND ITS ASSOCIATED COLD FRONT IMPACTING THE REGION
BY NEXT THURSDAY.

IN THE MEAN TIME WITH RIDGING ALOFT AND THE MAIN STORM TRACK STAYING
WELL TO OUR NORTH THROUGH THE LONG TERM PERIOD...THE CURRENT FCST
TRENDS FOR A DRY AND MILD PERIOD FROM THIS WEEKEND THROUGH THE
MIDDLE OF NEXT WEEK STILL LOOKS VERY GOOD. TEMPS BOTH MAX AND MINS
TEMPS WILL BE SOMEWHAT ABOVE NORMAL FOR THIS TIME OF YEAR...(ROUGHLY
3 TO 6 DEGS ABOVE NORMAL FOR THIS TIME OF THE YEAR). --21

&&

.AVIATION DISCUSSION (12Z TAFS)...

UPPER LEVEL SYSTEM AND SURFACE COLD FRONT MOVING INTO THE REGION
THIS MORNING...SOME ISOLATED TO SCATTERED SHOWERS AND A FEW
THUNDERSTORMS WILL DEVELOP LATER THIS MORNING INTO THE
AFTERNOON...BETTER CHANCES AROUND LEX THAN AT BWG OR SDF. BEHIND
THE COLD FRONT WINDS WILL SHIFT TO THE NORTHWEST...AFTERNOON WINDS
MAY GUST TO 20 KTS. VFR CONDITIONS WILL CONTINUE THROUGH THE REST
OF THE PERIOD AS SKIES CLEAR AND THE WINDS LESSEN AFTER 00Z. DRIER
AIR WORKING INTO THE REGION SHOULD KEEP FOG AT BAY.

--SCHOTT

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 17, 11:30 AM EDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT THU MAY 17 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-180830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1130 AM EDT (1030 AM CDT) THU MAY 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO ACCOMPANY AN
UPPER LEVEL SYSTEM THAT WILL MOVE ACROSS THE OUTLOOK AREA THIS
AFTERNOON. CONDITIONS ARE CONDUCIVE FOR SMALL HAIL WITHIN SOME OF
THE STRONGER CELLS. SCATTERED STORMS ARE POSSIBLE ACROSS THE
BLUEGRASS REGION BY EARLY AFTERNOON WITH ONLY ISOLATED STORMS
POSSIBLE THE BOWLING GREEN AND LOUISVILLE AREAS. THUNDERSTORM
ACTIVITY SHOULD END BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JSD

In the hours before

Special weather statement, May 17, 1:52 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
152 PM EDT THU MAY 17 2007

KYZ041-049-171900-
FAYETTE KY-CLARK KY-
INCLUDING THE CITIES OF...LEXINGTON...WINCHESTER
152 PM EDT THU MAY 17 2007

...HAIL IN LEXINGTON...

A STORM CAPABLE OF PRODUCING SMALL HAIL WILL MOVE ACROSS NORTHERN
LEXINGTON THROUGH 220 PM...AND WILL THEN CROSS INTO CLARK COUNTY
AS IT MOVES TO THE SOUTHEAST. PEOPLE NORTHEAST OF DOWNTOWN
LEXINGTON AND ALONG THE INTERSTATE 64 CORRIDOR ARE MOST THREATENED
BY THIS STORM...WHICH WILL ALSO PRODUCE BRIEF HEAVY RAIN AND
DANGEROUS LIGHTNING.

13
Special weather statement, May 17, 2:25 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
225 PM EDT THU MAY 17 2007

KYZ049-171930-
CLARK KY-
INCLUDING THE CITY OF...WINCHESTER
225 PM EDT THU MAY 17 2007

...FUNNEL CLOUDS POSSIBLE OVER CLARK COUNTY...

NATIONAL WEATHER SERVICE RADAR HAS INDICATED SOME WEAK ROTATION
IN A THUNDERSTORM MOVING TO THE SOUTHEAST ACROSS CLARK COUNTY.
THIS ROTATION MAY PRODUCE BRIEF FUNNEL CLOUDS AS THE STORM MOVES
FROM WYANDOTTE...TO WINCHESTER...AND THEN ALONG ROUTE 89 TO
RUCKERVILLE BETWEEN 230 PM AND 315 PM EDT. WHILE ANY FUNNEL CLOUDS
THAT MAY DEVELOP ARE NOT EXPECTED TO TOUCH DOWN...IF YOU WITNESS
ONE DO KEEP AN EYE ON IT FROM A SAFE PLACE AND BE PREPARED TO SEEK
SHELTER QUICKLY. && THIS STORM WILL ALSO PRODUCE HEAVY
RAIN...DANGEROUS LIGHTNING...AND BRIEF SMALL HAIL.

13
Special weather statement, May 17, 2:25 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT...COR TO FORMAT
NATIONAL WEATHER SERVICE LOUISVILLE KY
225 PM EDT THU MAY 17 2007

KYZ049-171930-
CLARK KY-
INCLUDING THE CITY OF...WINCHESTER
225 PM EDT THU MAY 17 2007

...FUNNEL CLOUDS POSSIBLE OVER CLARK COUNTY...

NATIONAL WEATHER SERVICE RADAR HAS INDICATED SOME WEAK ROTATION
IN A THUNDERSTORM MOVING TO THE SOUTHEAST ACROSS CLARK COUNTY.
THIS ROTATION MAY PRODUCE BRIEF FUNNEL CLOUDS AS THE STORM MOVES
FROM WYANDOTTE...TO WINCHESTER...AND THEN ALONG ROUTE 89 TO
RUCKERVILLE BETWEEN 230 PM AND 315 PM EDT. WHILE ANY FUNNEL CLOUDS
THAT MAY DEVELOP ARE NOT EXPECTED TO TOUCH DOWN...IF YOU WITNESS
ONE DO KEEP AN EYE ON IT FROM A SAFE PLACE AND BE PREPARED TO SEEK
SHELTER QUICKLY.
&&
THIS STORM WILL ALSO PRODUCE HEAVY RAIN...DANGEROUS LIGHTNING...AND
BRIEF SMALL HAIL.

13

Nearby

Severe Thunderstorm Warnings in Kentucky, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.